Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 6, 2020, 4:43 PM EST for 6 counties in South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2020, 4:43 PM EST (21:43 UTC)
- Expired
- Feb 6, 2020, 5:45 PM EST
- In force
- 62 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Chesterfield County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 6, 10:12 AM EST | Tornado Watch | SPC | 7 hr |
| Feb 6, 12:17 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WUUS52 KCAE 062143
SVRCAE
SCC017-025-055-061-079-085-062245-
/O.NEW.KCAE.SV.W.0033.200206T2143Z-200206T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
443 PM EST Thu Feb 6 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Northwestern Calhoun County in central South Carolina...
Southeastern Chesterfield County in central South Carolina...
Central Sumter County in central South Carolina...
Eastern Kershaw County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 545 PM EST.
* At 443 PM EST, severe thunderstorms were located along a line
extending from near Clyde to 9 miles southwest of Bishopville to
near Eastover, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sumter, Cheraw, Bishopville, Shaw Air Base, South Sumter, Eastover,
Cheraw State Park, Congaree National Park, Oakland, Elliott,
Mulberry, Lee State Park, Sumter County Airport, Gadsden, Millwood,
Woods Bay State Park, Mcbee, Mayesville, Lynchburg and Patrick.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 109 and 125.
Interstate 95 between mile markers 138 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EST for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3436 8029 3432 8024 3437 8018 3435 8018
3423 8011 3415 8015 3409 8008 3401 7991
3398 7990 3395 7996 3381 8088 3412 8046
3453 8023 3469 7987 3465 7980 3461 7978
TIME...MOT...LOC 2143Z 253DEG 30KT 3446 8021 3415 8039 3388 8074
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 1:47 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 6, 1:47 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
147 PM EST Thu Feb 6 2020
.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.
The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.
The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front is unstable. Upstream observations indicate
surface-based CAPE increasing to around 500 J/kg. The KCAE 88D
confirms a strong h85 jet with speeds near 60 knots. Radar
trends show showers and thunderstorms slowly shifting eastward
along the low-level jet. The high shear and sufficient
instability supports severe thunderstorms. Damaging winds are
the main threat, but tornadoes may occur as well in both
discrete cells ahead of and along the QLCS. Given the strength
of the low-level jet, potential mixing will result in gusty
winds ahead of the front. Expect gusts around 35 mph. We have
posted a Lake Wind Advisory.
Flooding concern...a flash flood watch is in effect. The threat
may be greatest in the SC Piedmont and west Midlands where
flash flood guidance is lower but generally expect 2 to 3
inches of rain with locally higher amounts across the region.
The cold front is forecast to move through the area around
midnight with showers diminishing. It will remain breezy behind
the strong front. The guidance was close with lows in the mid
40s to lower 50s.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Deepening low pressure over the Northeast U.S. will result in a
tight surface gradient over The Midlands and CSRA on Friday. Expect
winds 20 to 30 mph with gusts to 40 mph across the region. Any
trees, power poles or power lines damaged by severe thunderstorm
winds on Thursday could come down, therefore please exercise caution
with outdoor activities. Winds will diminish Friday Night.
A fast moving upper trough zips through the region Saturday
afternoon and evening with a slight chance of showers. High
pressure rebuilds for Sunday with dry weather and slightly
warmer temperatures.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure moves offshore on Monday which allows a significant
warming trend to begin. The Midlands and CSRA will be in between
strong high pressure aloft over the Western Atlantic Ocean and a
deep upper trough over the Western U.S. during the middle of next
week. Disturbances are forecast to eject out of the upper trough and
ride over high pressure. Expect unseasonably warm temperatures
and scattered to numerous showers.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.
EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
077.
Flash Flood Watch until 1 AM EST Friday for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
Flash Flood Watch until 1 AM EST Friday for SCZ016-018-020>022-
025>028-030-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Feb 6, 6:13 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 613 AM EST Thu Feb 6 2020 GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Northern Lancaster-Southern Lancaster- 613 AM EST Thu Feb 6 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ077-SCZ029-031-035>038-041-071115- Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 613 AM EST Thu Feb 6 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Feb 6, 4:13 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 ESE OAK GROVE 33.97N 81.13W
02/06/2020 LEXINGTON SC COUNTY OFFICIAL
LEXINGTON COUNTY REPORTS POWER LINES DOWN AT
AT WATTLING ROAD AND DELREE STREET. TIME
ESTIMATED BY RADAR.
&&
CRLLocal storm report, Feb 6, 4:18 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
418 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 1 N CLEARWATER 33.52N 81.91W
02/06/2020 AIKEN SC EMERGENCY MNGR
TREE DOWN ON BELVEDERE CLEARWATER ROAD. TIME
ESTIMATED BY RADAR.
&&
DALocal storm report, Feb 6, 4:22 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG 7 SSE TRENTON 33.65N 81.78W
02/06/2020 AIKEN SC EMERGENCY MNGR
MULTIPLE TREES DOWN ON INDIAN SPRING ROAD
AND SMITH LANE. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Feb 6, 4:27 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLOOD 2 NE HARLEM 33.43N 82.29W
02/06/2020 COLUMBIA GA BROADCAST MEDIA
SOCIAL MEDIA REPORT WITH VIDEO OF WATER
ACROSS HARLEM GROVETOWN ROAD NEAR EUCHEE
CREEK.
&&
DALocal storm report, Feb 6, 4:41 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST 3 SE COLUMBIA 33.97N 81.00W
02/06/2020 M46 MPH RICHLAND SC PUBLIC
46 MPH GUST REPORTED BY HAMILTON-OWENS FIELD
ASOS.
&&
DALocal storm report, Feb 6, 4:42 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 N LEXINGTON 34.02N 81.22W
02/06/2020 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTS TREE IN ROADWAY AT
JONES CHAPEL RD AND N LAKE DR.
&&
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:52 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 24 hr |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Chesterfield, Marlboro | 21 days |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Orangeburg | 21 days |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 69 hr |
| Feb 6, 6:08 AM EST | River Flood Warning | CAE | Newberry, Union | 4 days |
| Feb 6, 10:11 AM EST | River Flood Warning | CAE | Lexington, Richland | 5 days |
| Feb 6, 12:09 PM EST | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| Feb 6, 1:16 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Feb 6, 1:18 PM EST | Tornado Warning | CAE | McCormick | 27 min |
| Feb 6, 1:23 PM EST | Areal Flood Advisory | CAE | Lancaster | 4 hr |
| Feb 6, 1:26 PM EST | Areal Flood Advisory | CAE | McCormick | 4 hr |
| Feb 6, 1:51 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Feb 6, 2:11 PM EST | Severe Thunderstorm Warning | CAE | Newberry | 49 min |
| Feb 6, 2:14 PM EST | Areal Flood Advisory | CAE | Edgefield, Fairfield, McCormick, Newberry, Saluda | 4 hr |
| Feb 6, 2:28 PM EST | Tornado Warning | CAE | Aiken, Edgefield | 32 min |
| Feb 6, 2:32 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 28 min |
| Feb 6, 2:33 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Feb 6, 2:34 PM EST | River Flood Warning | CAE | Kershaw | 5 days |
| Feb 6, 2:34 PM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 8 days |
| Feb 6, 2:35 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 16 days |
| Feb 6, 2:38 PM EST | Areal Flood Advisory | CAE | Fairfield | 4 hr |
| Feb 6, 2:58 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 36 min |
| Feb 6, 2:59 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Newberry, Saluda | 46 min |
| Feb 6, 3:10 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 1 more | 50 min |
| Feb 6, 3:14 PM EST | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Feb 6, 3:38 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 37 min |
| Feb 6, 3:54 PM EST | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 3 hr |
| Feb 6, 4:02 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more | 43 min |
| Feb 6, 4:07 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 38 min |
| Feb 6, 4:29 PM EST | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Orangeburg | 3 hr |
| Feb 6, 4:39 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 51 min |
| Feb 6, 4:51 PM EST | Tornado Warning | CAE | Barnwell | 23 min |
| Feb 6, 5:14 PM EST | Special Weather Statement | CAE | Calhoun | 31 min |
| Feb 6, 5:19 PM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more | 3 hr |
| Feb 6, 5:19 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 41 min |
| Feb 6, 5:31 PM EST | Special Weather Statement | CAE | Lee | 44 min |
| Feb 6, 5:35 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 40 min |
| Feb 6, 5:47 PM EST | Special Weather Statement | CAE | Clarendon | 58 min |
| Feb 6, 6:12 PM EST | Areal Flood Advisory | CAE | Edgefield, McCormick, Newberry, Saluda | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.